Nebraska, 2012

High Wind in Nebraska, April 14, 2012

April 14, 2012 · NWS FSD · 1 event in 1 county or zone

Strong non thunderstorm winds caused damage a few miles southwest of Jackson in Dakota County in extreme northeast Nebraska on the afternoon of April 14th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong non thunderstorm winds caused damage a few miles southwest of Jackson in Dakota County in extreme northeast Nebraska on the afternoon of April 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 14, 3:10 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 14, 3:10 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CST SAT APR 14 2012

.DISCUSSION.../ISSUED AT 310 PM CST/
OBVIOUS INCREASING DEEP MOISTURE INFLOW HAS APPARENTLY AIDED
AFTERNOON SHOWERS AND STORMS FAR SOUTHERN PART OF AREA INCLUDING
SUX. THIS FACTOR WILL BE EVIDENT THROUGH THE NIGHT AS THIS INFLOW
REACHES FURTHER NORTH AND WEST INTO FORECAST AREA. THEREFORE WENT
FOR SOME HIGHER RAIN AMOUNTS THAN GUIDANCE WITH WIDESPREAD STORMS
TONIGHT EXCEPT FOR THE DECENT AMOUNTS NORTHWEST WHERE GUIDANCE SEEMS
TO HAVE A BETTER HANDLE DUES TO OBVIOUS UPPER SUPPORT. EXPECT A
CONTINUED SPREADING AND DEVELOPING OF CONVECTION TO THE NORTH OVER
AREA WITH HIGH POPS AS WE HAVE BEEN GOING FOR. SEVERE THREAT STILL
SEEMS WITH US AS STORMS MOVE OVER AREA THROUGH THIS EVENING WITH
EXCELLENT SHEAR AND THE ABOVE MENTIONED MOISTURE INFLOW. TORNADO
THREAT ALSO SEEMS WITH US THOUGH ISOLATED AND OVER THE MISSOURI
RIVER AREA THOUGH EARLY EVENING...WITH STRONG DYNAMICS...THE
DAMPING EFFECT OF THIS THREAT BY CURRENT ACTIVITY FAR SOUTH POSSIBLY
STABILIZING THE AIR IS NOT CERTAIN. SHOWERS AND STORMS SHOULD
DECREASE AFTER MIDNIGHT CDT/05Z AS BEST GRADIENTS FOR CONVECTION
PUSH TO MOSTLY NORTH OF AREA AND MOST OF THE STEADIER RAIN REMAINS
JUST TO THE NORTH/NORTHWEST OF AREA. TEMPERATURES WILL COOL TO LOWS
MOSTLY IN THE 50S WITH UPPER 40S FAR SOUTHWEST AND CLOSE TO 60 FAR
EAST. CLOUD DECREASE MAY BEGIN CENTRAL MISSOURI RIVER AREA BY END OF
NIGHT THOUGH LOW CLOUD POTENTIAL UNCERTAIN. / WILLIAMS

ON SUNDAY...SHORT WAVE ENERGY EXITS OUR FORECAST AREA WHICH IS
REPLACED BY THE PARENT LOW PRESSURE SYSTEM ITSELF...GENERALLY
TRACKING ACROSS OUR WESTERN AND NORTHERN ZONES AS THE DAY
PROGRESSES. THERE WILL BE PLENTY OF STRATUS AROUND EARLY IN THE DAY.
BUT ABOVE THE STRATUS...A WELL DEFINED DRY SLOT WILL BE PUNCHING
NORTHWARD IN THE CENTRAL PORTIONS OF OUR FORECAST AREA. THEREFORE
THE HIGHEST POPS IN OUR AREA WILL BE CONFINED TO OUR FAR NORTHERN
AND WESTERN ZONES WHERE DEEPER MOISTURE AND ASCENT EXISTS. AFTER
DOUBLE CHECKING ELEVATED MUCAPES AND LI'S...IT APPEARS THAT THUNDER
IS STILL A THREAT FOR OUR FORECAST AREA...ESPECIALLY SINCE OUR AREA
IS STILL LARGELY IN THE WARM SECTOR SUNDAY MORNING. THEN THE THREAT
OF THUNDER BEGINS TO TONE DOWN DURING THE AFTERNOON AS ELEVATED
STABILITY INCREASES ALONG WITH THE COLD SECTOR MOVING EASTWARD IN
THE LOW LEVELS. DECIDED TO ISSUE A WIND ADVISORY FOR OUR WESTERN
ZONES ON SUNDAY...LASTING INTO SUNDAY EVENING. INITIALLY ON SUNDAY
MORNING...THE SURFACE LOW IS FORECAST TO TRACK ACROSS OUR WESTERN
ZONES CREATING A COL AREA. BUT AS IT CONTINUES TO LIFT
NORTHEASTWARD...NORTHWEST WINDS WILL MIX DOWN SOME STOUT WINDS FROM
ALOFT GENERALLY FROM THE JAMES VALLEY AND POINTS WESTWARD.
ALSO...THE NIGHT SHIFT WILL HAVE TO TAKE A CLOSE LOOK AT OUR
NORTHWEST IOWA ZONES FOR A WIND ADVISORY ON SUNDAY AS THE SOUTHERLY
WARM SECTOR WINDS LOOK QUITE STRONG. HOWEVER...DECIDED TO LEAVE THEM
OUT OF ANY WIND HEADLINE FOR NOW WITH THE IMPENDING CONVECTION
TAKING PRECEDANCE IN THOSE AREAS TONIGHT. MAX TEMPERATURES WILL
LIKELY VERY GREATLY FROM WEST TO EAST...WITH TEMPERATURES STUBBORN
TO RISE IN OUR FAR WESTERN ZONES FROM NEAR 50...BUT 70 IS QUITE
POSSIBLE AROUND SPENCER AND STORM LAKE IOWA.

ON SUNDAY NIGHT...THE SURFACE WIND SHIFT WILL CONTINUE TO MOVE
THROUGH OUR EASTERN ZONES AS THE LOW LIFTS NORTHEASTWARD. IT WILL
CONTINUE TO BE WINDY AFTER 03Z SUNDAY EVENING...HOWEVER AT THIS
TIME...AM NOT GETTING CONSISTENT WIND ADVISORY TYPE SPEEDS FOR THE
OVERNIGHT AND LATE NIGHT HOURS ANYWHERE IN OUR FORECAST AREA. LIGHT
PRECIPITATION WILL WRAP BACK AROUND MAINLY AFFECTING AREAS FROM I 90
AND NORTHWARD. AND TEMPERATURES DO COOL OFF ENOUGH AFTER MIDNIGHT
THAT A BIT OF LIGHT SNOW MAY BE MIXED WITH LIGHT RAIN LATE SUNDAY
NIGHT IN OUR FAR NORTHERN ZONES. IT SHOULD NOT ACCUMULATE HOWEVER AS
BY THE TIME ANY SNOW MAY FALL...THE SYSTEM IS NEARLY GONE.

NOT MUCH GOING ON MONDAY AND MONDAY NIGHT...WITH BELOW NORMAL
TEMPERATURES RULING ON MONDAY WITH DECREASING WINDS. ON
TUESDAY...THE LEADING EDGE OF THE NEXT SHORTWAVE BEGINS TO EXERT ITS
INFLUENCE FOR OUR AREA WITH INCREASING CLOUDS...AND A SMALL CHANCE
FOR THUNDERSTORMS DURING THE AFTERNOON IN OUR SOUTH.  /MJF

LONGER RANGE TUESDAY NIGHT THROUGH SATURDAY CONTINUES TO FEATURE
QUICK MOVING RELATIVELY ZONAL FLOW ALOFT...WITH MODELS SHOWING
DECENT AGREEMENT ON TIMING A COUPLE OF STRONGER WAVES IN THE
WESTERLY FLOW. FIRST WILL AFFECT THE REGION TUESDAY NIGHT...WITH THE
SECOND MOVING THROUGH THURSDAY/THURSDAY NIGHT. WILL CONTINUE WITH
40-60 PERCENT RANGE POPS FOR THESE PERIODS...WITH LOWER 20-30 POPS
SURROUNDING THESE PERIODS TO PROVIDE A LITTLE LEEWAY ON TIMING. MILD
TEMPERATURES LINGER THROUGH WEDNESDAY...FOLLOWED BY PERIOD OF BELOW
NORMAL TEMPERATURES FOR THURSDAY/FRIDAY AS THE SECOND WAVE MOVES
THROUGH THE REGION. DRIER AND MORE MILD WEATHER LOOKS TO RETURN FOR
THE FIRST HALF OF NEXT WEEKEND.  /JH

&&

.AVIATION.../FOR THE 18Z TAFS/
VFR OVER AREA AT 18Z WILL LOWER ERRATICALLY FROM THE SSW TO AREAS OF
CIGS 2-3K FEET AND VSBYS 3-5SM IN SHRA/TSRA FROM 20Z TO 15/02Z.
AFTER 15/02Z MVFR AREAS WILL BECOME LARGER AND 1-3K FOOT CIGS MAY
BECOME MORE GENERAL AS CONVECTION BECOMES WIDESPREAD. THUNDERSTORMS
MAY LOWER CONDITIONS LOCALLY AND BRIEFLY TO LIFR WITH INTENSE RAIN
AND HAIL. AFTER 08Z SHOWERS AND THUNDERSTORMS WILL DECREASE AGAIN
FROM THE SSW. CONDITIONS ARE LIKELY TO BECOME GENERAL VFR AGAIN
SOUTHWEST OF HON/MDS/MJQ LINE OR ROUGHLY SOUTHWEST TWO THIRDS OF
FORECAST AREA WHILE MVFR CEILINGS CONTINUE TO THE NORTH AND
NORTHEAST. / WILLIAMS

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...WIND ADVISORY FROM 11 AM TO 10 PM CDT SUNDAY FOR SDZ050-057-063.

     WIND ADVISORY FROM 3 PM TO 10 PM CDT SUNDAY FOR SDZ038-052-053-
     058-059-064.

&&
Hazardous weather outlook, Apr 14, 2:30 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT SAT APR 14 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
330 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE FROM THE
SOUTH THROUGH THIS EVENING. SEVERE STORMS ARE POSSIBLE MAINLY IN
NORTHWEST IOWA...SOUTHWEST MINNESOTA...AND IN SOUTHEAST SOUTH
DAKOTA NEAR AND SOUTH OF A BROOKINGS TO MITCHELL TO CHAMBERLAIN
LINE. STORMS THROUGH EARLY THIS EVENING MAY PRODUCE ISOLATED
STRONG TORNADOES NEAR THE MISSOURI RIVER FROM SPRINGFIELD TO
SIOUX CITY...AS WELL AS HAIL TO THE SIZE OF GOLF BALLS AND WIND
GUSTS 80 MPH IN THE SAME AREA. ELSEWHERE HAIL TO HALF DOLLAR SIZE
AND 60 MPH WINDS GUSTS WILL BE POSSIBLE. THE SEVERE STORM THREAT
WILL DECREASE STEADILY AFTER MIDNIGHT AS STORMS SHIFT TO EAST
CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA...AND THE AIR
BECOMES A LITTLE MORE STABLE DURING THE NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE SUNDAY AS LOW PRESSURE MOVES
OVER THE AREA...BUT NO SEVERE STORMS ARE EXPECTED.

STRONG SOUTH TO SOUTHWEST WINDS WILL DEVELOP OVER NORTHWEST IOWA
ON SUNDAY...AND WITH FALLING HUMIDITIES A VERY HIGH FIRE DANGER
COULD DEVELOP DEPENDING ON RAINFALL RECEIVED FROM THIS SYSTEM.

STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP SUNDAY ALONG AND
WEST OF A HURON TO MITCHELL TO PICKSTOWN LINE. SUSTAINED WINDS OF
30 TO 35 MPH AND GUSTS TO 40 MPH OR MORE WILL BE POSSIBLE DURING
THE LATE MORNING AND AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGH EARLY THIS EVENING
NEAR THE MISSOURI RIVER FROM SIOUX CITY TO SPRINGFIELD...
OTHERWISE SPOTTER ACTIVATION WILL BE POSSIBLE FROM 600 PM
THROUGH MIDNIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Dakota

When
April 14, 4:30 PM CST
Where
Dakota forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Strong non thunderstorm northwest winds caused tree damage, and also damaged siding on a home 5 miles southwest of Jackson.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374940.